Alert archive / California / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 107, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 17, 2021, 3:08 PM PDT for Riverside County, California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2021, 3:08 PM PDT (22:08 UTC)
- Expired
- Sep 17, 2021, 4:00 PM PDT
- In force
- 52 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Riverside County, CA
The radar
The Yuma radar (KYUX), 161 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
438
WUUS55 KPSR 172208
SVRPSR
CAC065-172300-
/O.NEW.KPSR.SV.W.0107.210917T2208Z-210917T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
308 PM PDT Fri Sep 17 2021
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Riverside County in southern California...
* Until 400 PM PDT.
* At 307 PM PDT, a severe thunderstorm was located near Eagle Mtn, or
near Desert Center, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Desert Center and Eagle Mtn.
This includes the following highways...
CA Interstate 10 between mile markers 99 and 111.
CA Route 177 between mile markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3368 11529 3367 11550 3396 11567 3403 11526
TIME...MOT...LOC 2207Z 167DEG 14KT 3380 11542
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JS2 follow-up statements
832
WWUS55 KPSR 172238
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
338 PM PDT Fri Sep 17 2021
CAC065-172300-
/O.CON.KPSR.SV.W.0107.000000T0000Z-210917T2300Z/
Riverside CA-
338 PM PDT Fri Sep 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR RIVERSIDE COUNTY...
At 338 PM PDT, a severe thunderstorm was located near Eagle Mtn, or
near Desert Center, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Desert Center and Eagle Mtn.
This includes the following highways...
CA Interstate 10 between mile markers 99 and 111.
CA Route 177 between mile markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3368 11529 3367 11550 3396 11567 3403 11526
TIME...MOT...LOC 2238Z 175DEG 16KT 3381 11540
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
INS172
WWUS55 KPSR 172254
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
354 PM PDT Fri Sep 17 2021
CAC065-172304-
/O.EXP.KPSR.SV.W.0107.000000T0000Z-210917T2300Z/
Riverside CA-
354 PM PDT Fri Sep 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE COUNTY WILL EXPIRE
AT 400 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Phoenix.
LAT...LON 3368 11529 3367 11550 3396 11567 3403 11526
TIME...MOT...LOC 2254Z 167DEG 14KT 3387 11542
$$
INSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:38 PM PDT, 30 minutes earlier.
Area forecast discussion, Sep 17, 2:38 PM PDT, 30 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 238 PM MST Fri Sep 17 2021 .SYNOPSIS... A weak weather system will move through the region today into Saturday bringing increased cloud cover, somewhat cooler temperatures, and scattered showers and thunderstorms. Although many locations may not see measurable rainfall, gusty winds will be possible with any thunderstorm. Starting Sunday, dry conditions with temperatures hovering near to slightly above average should be common through at least the first half of next week. && .DISCUSSION... An upper low just off the SoCal coast shows well on RAP mesoanalysis and water vapor imagery. Southerly flow ahead of the low continues to draw tropical moisture northward into the Southwest leading to more clouds and chances for scattered showers. Moisture has noticeably increased since this time yesterday with surface dew points up by 30 to 40 degrees in Yuma and up 5-10 degrees in Phoenix. Comparison between the 17/12z and 16/12z soundings shows the moistening trend is not limited just to the lowest levels as PWATs increased from 0.73" to 1.22" in the last 24-hours. Current radar suggests the next uptick in activity is underway in southwest AZ and should continue through this afternoon and evening as atmospheric moisture increases. Isolated embedded storms will occur this afternoon, especially south and west of Phoenix, and along the Colorado River, where instability is amplified by daytime heating and colder air aloft. Today's K1Y7 soundings, objective analysis trends, and hi-res guidance all indicate an axis of 500-1000 j/kg of CAPE developing along the lower Colorado River area and over mostly open desert of western AZ between I-10 and I-8. This kind of instability will be more suitable for producing storms capable of producing localized 40-55 mph wind gusts and higher precipitation rates of 1.00 in/hr. Blowing dust cannot be ruled out either with any stronger wind gusts in the aforementioned areas IVO Gila Bend through Quartzsite. Chances for blowing dust are 30% in that area and less than 10% elsewhere. Activity will shift eastward through tomorrow with additional periods of showers/storms as the upper low ejects towards into the southern Great Basin. Timing and location of these later rounds is uncertain but latest HREF indicates a round of showers and storms to develop very late tonight-early Saturday morning between Phoenix and the Colorado River, and then again Saturday afternoon and evening across most of south-central Arizona. Any convection will retain mentioned threats for wind gusts and rain rates. However, moisture and dynamics are not still not supportive for widespread high PoPs or heavy rain. PoPs oscillate between 10-25% this afternoon through Saturday for most areas with isolated pockets of 30-35% PoPs. NBM 24-hr QPF probabilities are equally unimpressive with only a 25-35% chance for 0.01 inches and a 15% chance for 0.20 inches or more at nearly any point in the forecast area. Many places will miss the rain entirely. Decreasing heights, moisture, and clouds will keep temperatures 4 to 7 degrees cooler compared to recent days. Highs are forecast to reach 98-102 degrees today and hover around 100 degrees through the weekend. Temps will undergo a very modest warming trend of a few degrees by the end of next week. && .AVIATION...Updated at 1755Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Light to moderate SE-SW component winds are favored this afternoon with partly to mostly cloudy skies including SCT-BKN decks of 12-18 kft. New shower and storm development is anticipated in Pinal and southern Maricopa counties this afternoon. The chance storms spread north into the metro area is low (~10-15%), but there are good chances for a southerly to southwesterly outflow to push through the terminals around 00-01Z with a 20-30% chance for outflow winds in excess of 30 kts. Winds may remain southerly or southwesterly until the typical diurnal easterly shift later in the evening. The latest model runs now favor a chance of showers and storms moving north through the metro area Saturday afternoon. Confidence is to low to include thunderstorms however VCSH is included in the TAF for Sat afternoon. Southeast California/Southwest Arizona including KIPL and KBLH: There are continuing chances for storms this afternoon and early evening in the region, but still only 10-20% at the terminals. Any convective shower or storm will be capable gusty erratic winds. The probability of winds in excess of 30 kts from showers and storms is 30-50% in the region. Skies will be SCT to BKN at times with bases around 10-15 kft. Winds outside of showers and storms should follow typical diurnal trends. && .FIRE WEATHER... Sunday through Thursday: Lingering moisture across eastern Arizona on Sunday may lead to some isolated showers and storms across the high terrain, but drying conditions will be seen elsewhere. This drier air will then dominate through at least the middle of next week as high pressure strengthens across the region. High temperatures through the period will be near to slightly above normal. Afternoon RH values will start off mainly between 20-25% on Sunday from south-central Arizona and areas east before lowering to 10-15% starting Monday. Overnight RH recoveries will generally range from 25-40% through most of the period. Winds will be fairly breezy on Sunday, but generally will remain light while directions favor local diurnal/terrain influences through the rest of the period. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...12 AVIATION...Sawtelle/Benedict FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Sep 17, 1:18 PM PDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
118 PM MST Fri Sep 17 2021
AZZ535-536-172100-
Gila River Valley AZ-Southeast Yuma County AZ-
118 PM MST Fri Sep 17 2021
...A strong thunderstorm will impact portions of east central Yuma
County through 200 PM MST...
At 117 PM MST, Doppler radar was tracking a strong thunderstorm near
Mohawk, or 38 miles east of Fortuna Foothills, moving northwest at
25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tacna, Tyson, Mohawk and Roll.
This includes AZ Interstate 8 between mile markers 42 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3251 11374 3285 11414 3302 11369 3256 11362
TIME...MOT...LOC 2017Z 156DEG 28KT 3264 11376
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JSSpecial weather statement, Sep 17, 1:35 PM PDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
135 PM MST Fri Sep 17 2021
AZZ530>532-536-CAZ569-172115-
Gila River Valley AZ-Kofa AZ-Parker Valley AZ-Yuma AZ-
Palo Verde Valley CA-
135 PM MST Fri Sep 17 2021
...A strong thunderstorm will impact portions of southwestern La Paz,
northwestern Yuma and east central Imperial Counties through 215 PM
MST/215 PM PDT/...
At 135 PM MST/135 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Martinez Lake, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Martinez Lake and Yuma Proving Ground.
This includes the following highways...
AZ Route 95 between mile markers 45 and 54, and between mile markers
62 and 66.
CA Route 78 near mile marker 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3284 11430 3282 11448 3328 11479 3336 11428
TIME...MOT...LOC 2035Z 171DEG 21KT 3290 11441
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JSSpecial weather statement, Sep 17, 2:22 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
222 PM MST Fri Sep 17 2021
AZZ531-536-538-539-172215-
Gila River Valley AZ-Kofa AZ-Tonopah Desert AZ-Gila Bend AZ-
222 PM MST Fri Sep 17 2021
...A strong thunderstorm will impact portions of east central Yuma
and Maricopa Counties through 315 PM MST...
At 222 PM MST, Doppler radar was tracking a strong thunderstorm near
Sentinel, or 36 miles west of Gila Bend, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sentinel, Paloma and Hyder.
This includes AZ Interstate 8 between mile markers 75 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3274 11317 3272 11337 3309 11359 3315 11312
TIME...MOT...LOC 2122Z 171DEG 21KT 3283 11330
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JSSpecial weather statement, Sep 17, 2:35 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
235 PM MST Fri Sep 17 2021
AZZ530>532-536-CAZ569-172215-
Gila River Valley AZ-Kofa AZ-Parker Valley AZ-Yuma AZ-
Palo Verde Valley CA-
235 PM MST Fri Sep 17 2021
...A strong thunderstorm will impact portions of southwestern La Paz,
northwestern Yuma and eastern Imperial Counties through 315 PM
MST/315 PM PDT/...
At 235 PM MST/235 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Martinez Lake, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Martinez Lake and Yuma Proving Ground.
This includes AZ Route 95 between mile markers 49 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3290 11423 3287 11444 3320 11464 3328 11425
TIME...MOT...LOC 2135Z 167DEG 15KT 3296 11436
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JSSpecial weather statement, Sep 17, 2:40 PM PDT, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
240 PM PDT Fri Sep 17 2021
CAZ561-564-568-570-172230-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP East CA-
240 PM PDT Fri Sep 17 2021
...A strong thunderstorm will impact portions of Riverside County
through 330 PM PDT...
At 240 PM PDT, Doppler radar was tracking a strong thunderstorm near
Eagle Mtn, or near Desert Center, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Desert Center and Eagle Mtn.
This includes the following highways...
CA Interstate 10 between mile markers 100 and 111.
CA Route 177 between mile markers 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3370 11529 3368 11540 3369 11550 3394 11567
3401 11527
TIME...MOT...LOC 2140Z 167DEG 14KT 3380 11542
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 2:40 PM PDT | Special Weather Statement | PSR | Riverside | 50 min |
| Sep 17, 3:17 PM PDT | Areal Flood Advisory | PSR | Riverside | 25 min |
| Sep 17, 3:33 PM PDT | Flash Flood Warning | PSR | Riverside | 5 hr |
| Sep 17, 4:11 PM PDT | Special Weather Statement | PSR | Imperial | 49 min |
| Sep 17, 4:25 PM PDT | Special Weather Statement | PSR | Riverside | 50 min |
Nearby
Severe Thunderstorm Warnings in California, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.